Kansas, 2023

Hail and Damaging Winds in Kansas, September 16, 2023

September 16, 2023 · NWS TOP · 26 events in 9 counties and zones

Scattered supercell thunderstorms moved from north to south across the area, producing large hail up the size of tennis balls and damaging winds up to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Scattered supercell thunderstorms moved from north to south across the area, producing large hail up the size of tennis balls and damaging winds up to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 16, 1:24 PM CST, 26 minutes earlier.

Area forecast discussion, Sep 16, 1:24 PM CST, 26 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Topeka KS
224 PM CDT Sat Sep 16 2023

.DISCUSSION...
Issued at 224 PM CDT Sat Sep 16 2023

Key Points:

- 15-35% chance for storms this afternoon and evening with a few
strong to severe storms possible.

- An unsettled pattern brings more rain chances next week.

- Temperatures remain near to slightly above normal.

A mid level shortwave trough was moving southeast across Iowa
into southeast Nebraska at 19Z while the main low remained over
northern Ontario Province. Water vapor suggests the presence of
additional energy upstream dropping south across eastern South
Dakota this afternoon. At the surface a cold front extended from
east central Iowa into central Nebraska at 18Z. Showers and storms
have been ongoing in eastern Nebraska and Iowa into northern
Missouri since this morning. Forecast for this afternoon and
evening remains the same with scattered storms along and ahead of
the front as it moves into northern Kansas and proceeds southward.
Atmosphere continues to destabilize with SBCAPE around 1500 J/kg
across northern Kansas and 25 to 30kts of effective shear at 18Z.
Steepening lapse rates are forecast across northeast Kansas
through the afternoon and into early evening. Given unidirectional
shear profiles of 25 to 35 kts there could be a few strong to
severe storms will be possible through early evening, mainly from
3 PM through 10 PM.

Skies clear later tonight and winds become calm, resulting in
radiational cooling and the potential for fog to develop across the
area. If clouds linger in east central Kansas then little to no fog
development will likely occur. Lows tonight will range from the
upper 40s to mid 50s.

Sunday is looking pleasant with sunny skies and temperatures in the
upper 70s to lower 80s with light north winds.

A transition to a nearly Zonal flow occurs on Monday with
perturbations moving from the Rockies into the Plains. Mass response
to the approaching weave will increase moisture return across
western into central Kansas. Isentropic lift and warm advection as
well as a mid level PV anomaly may lead to some scattered storms
Monday night that may move into north central Kansas. Increasing
warm advection will lead to temperatures warming into the 80s to
lower 90s form Monday into Tuesday.

The zonal flow will give way to a southwesterly flow later next week
as a mid level low remains across the west. Model differences with
regards to the movement of the low and the resultant pattern across
the Plains leads to a lower confidence forecast for precipitation.
Highs in the 70s and 80s are forecast much of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1156 AM CDT Sat Sep 16 2023

Main concern will be chances for tsra at TOP and FOE with models
suggesting around 23Z may see scattered convection. Will continue
to mention vcts at this time from 23Z to 03Z due to scattered
nature of tsra. WInds northwest to become north and remain below
10kts. Winds become light after 06Z with some fog developing
after 09Z and lasting through 14Z Sunday. Expect vfr cigs outside
of convection.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...53
AVIATION...53
Hazardous weather outlook, Sep 16, 1:26 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
226 PM CDT Sat Sep 16 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-171930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
226 PM CDT Sat Sep 16 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this afternoon and evening. A few storms
could be strong to severe with hail up to quarter size and wind
gusts up to 60 mph being the main hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Sep 16, 1:36 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
236 PM CDT Sat Sep 16 2023

KSZ011-012-162000-
Brown-Nemaha-
236 PM CDT Sat Sep 16 2023

...A strong thunderstorm will impact portions of northeastern Nemaha
and northwestern Brown Counties through 300 PM CDT...

At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Bern, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sabetha and Morrill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3983 9581 4000 9596 4000 9560
TIME...MOT...LOC 1935Z 312DEG 19KT 4003 9584

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The radar

The Topeka radar (KTWX), 114 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

20 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Nemaha

When
September 16, 1:50 PM CST to 1:51 PM CST
Where
Nemaha County, 4.46 mi ENE of Bern
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.990, -95.890

Golf ball sized hail reported.

Hail, Nemaha

When
September 16, 2:15 PM CST to 2:16 PM CST
Where
Nemaha County, 1.27 mi WNW of Sabetha
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.910, -95.800

Quarter sized hail covering the ground.

Hail, Washington

When
September 16, 2:38 PM CST to 2:39 PM CST
Where
Washington County, 6.92 mi E of Hollenburg
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.990, -96.870

Half dollar sized hail reported.

Thunderstorm Wind, Washington

When
September 16, 2:58 PM CST to 2:59 PM CST
Where
Washington County, 5.92 mi NNE of Hanover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.960, -96.840

Tree limbs 1 inch in diameter blown down. Pea to nickel sized hail also reported.

Hail, Washington

When
September 16, 2:58 PM CST to 2:59 PM CST
Where
Washington County, 5.92 mi NNE of Hanover
Measured
0.88 in hail
Reported by
Public
Coordinates
39.960, -96.840

Nickel sized hail reported.

Thunderstorm Wind, Washington

When
September 16, 3:17 PM CST to 3:18 PM CST
Where
Washington County, 3.96 mi ENE of Hanover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.900, -96.810

Wind gust of 60 mph. Nickel sized hail also reported.

Hail, Washington

When
September 16, 3:17 PM CST to 3:18 PM CST
Where
Washington County, 3.96 mi ENE of Hanover
Measured
0.88 in hail
Reported by
Public
Coordinates
39.900, -96.810

Nickel sized hail reported.

Hail, Jackson

When
September 16, 3:25 PM CST to 3:26 PM CST
Where
Jackson County, 3.62 mi SSW of Netawaka
Measured
1 in hail
Reported by
Public
Coordinates
39.550, -95.740

Quarter sized hail reported.

Thunderstorm Wind, Marshall

When
September 16, 3:35 PM CST to 3:36 PM CST
Where
Marshall County, 1.38 mi S of Waterville
Measured
61 kt (70 mph) measured gust
Reported by
Law Enforcement
Coordinates
39.680, -96.750

Wind gust of 70 mph reported.

Hail, Jackson

When
September 16, 3:38 PM CST to 3:39 PM CST
Where
Jackson County, 2.07 mi S of Birmingham
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.390, -95.680

Photos from emergency manager of ping pong ball sized hail.

Hail, Jefferson

When
September 16, 4:03 PM CST to 4:04 PM CST
Where
Jefferson County, 0.54 mi W of Rock Creek
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
39.250, -95.540

Tennis ball sized hail reported by the emergency manager.

Hail, Pottawatomie

When
September 16, 4:05 PM CST to 4:06 PM CST
Where
Pottawatomie County, 0.69 mi S of Fostoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -96.520

Quarter sized hail reported.

Thunderstorm Wind, Pottawatomie

When
September 16, 4:05 PM CST to 4:06 PM CST
Where
Pottawatomie County, 0.69 mi S of Fostoria
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.420, -96.520

Report of a 60 mph wind gust.

Hail, Jefferson

When
September 16, 4:08 PM CST to 4:09 PM CST
Where
Jefferson County, 1.48 mi SSE of Rock Creek
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.230, -95.520

Hen egg sized hail reported.

Hail, Jefferson

When
September 16, 4:08 PM CST to 4:09 PM CST
Where
Jefferson County, 2.14 mi SSE of Rock Creek
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
39.220, -95.520

Emergency manager reported significant damage to vehicles and windows from tennis ball sized hail.

Hail, Jefferson

When
September 16, 4:09 PM CST to 4:10 PM CST
Where
Jefferson County, 1.75 mi SE of Rock Creek
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
39.230, -95.510

Golf ball sized hail reported at K92 highway and valley view drive.

Thunderstorm Wind, Pottawatomie

When
September 16, 4:16 PM CST to 4:17 PM CST
Where
Pottawatomie County, 3.38 mi SW of Westmoreland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.370, -96.470

Wind gust of 60 mph reported, along with pea to nickel sized hail.

Hail, Pottawatomie

When
September 16, 4:16 PM CST to 4:17 PM CST
Where
Pottawatomie County, 3.38 mi SW of Westmoreland
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.370, -96.470

Nickel sized hail reported.

Hail, Douglas

When
September 16, 4:27 PM CST to 4:28 PM CST
Where
Douglas County, 2.14 mi SSE of Lake View
Measured
0.88 in hail
Reported by
Public
Coordinates
38.990, -95.270

Nickel sized hail via photos on social media.

Thunderstorm Wind, Wabaunsee

When
September 16, 5:00 PM CST to 5:01 PM CST
Where
Wabaunsee County, 1.28 mi ENE of Mc Farland
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.060, -96.210

Report of small branches broken.

Hail, Pottawatomie

When
September 16, 6:06 PM CST to 6:07 PM CST
Where
Pottawatomie County, Blaine
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.500, -96.400

Quarter sized hail reported.

Hail, Dickinson

When
September 16, 6:10 PM CST to 6:11 PM CST
Where
Dickinson County, 2.62 mi NW of Buckeye
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.080, -97.200

Quarter sized hail reported.

Hail, Pottawatomie

When
September 16, 6:20 PM CST to 6:21 PM CST
Where
Pottawatomie County, 1.75 mi NE of Wheaton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.520, -96.300

Hail up to the size of ping pong balls reported.

Hail, Dickinson

When
September 16, 6:40 PM CST to 6:41 PM CST
Where
Dickinson County, 4.3 mi WNW of Navarre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.830, -97.170

Quarter sized hail reported.

Hail, Dickinson

When
September 16, 6:40 PM CST to 6:41 PM CST
Where
Dickinson County, 1.76 mi WNW of Navarre
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.810, -97.130

Quarter sized hail reported.

Hail, Dickinson

When
September 16, 6:56 PM CST to 6:57 PM CST
Where
Dickinson County, 2.76 mi N of Dillon
Measured
1 in hail
Reported by
Public
Coordinates
38.740, -97.150

Quarter sized hail reported via social media photo.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140944, 1140945, 1140946, 1140947, 1140972, 1140948, 1140973, 1140949, 1140950, 1140951, 1140952, 1140953, 1140954, 1140955, 1140956, 1140957, 1140958, 1140974, 1140959, 1140960, 1140961, 1140963, 1140964, 1140965, 1140966, 1140967.